Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 27, 2002, 8:35 PM EDT for Branch County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 8:35 PM EDT (00:35 UTC)
- Expired
- Jul 27, 2002, 9:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:40 PM EDT | Thunderstorm Wind | Bronson, MI | Law enforcement reported trees down in Bronson. |
| Jul 27, 8:55 PM EDT | Thunderstorm Wind | Coldwater, MI | Law enforcement reported trees down in Coldwater. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS53 KIWX 280035 SVRFWA MIC023-280115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 834 PM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN * UNTIL 915 PM EDT * AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BRONSON...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... COLDWATER QUINCY GIRARD SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4205 8528 4184 8528 4184 8488 4207 8488
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:30 PM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 27, 3:30 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 230 PM EST SAT JUL 27 2002 18Z LAPS SHOWING CONVECTIVE INHIBITION JUST SW OF FA DECREASING. WITH CAP ERODING WL CONT WITH SEVERE EVENING CONVECTION POTENTIAL. LATEST RUC STILL SHOWING CAPES TO INCREASE TO AROUND 4 KJ/KG WITH DEEP LAYER SHEAR AS FRONT CONTS TO MOVE NORTHEAST. 1745Z GOES WINDEX HAS INCRESED TO 60KTS ACROSS EAST CENTRAL ILLINOIS. BEYOND TONIGHT HAVE GENERALLY FAVORED AVN WITH LATER PERIOD SLOWER FRONTAL TIMNG. BEST POPS APPEAR MON AS FRONT APPROACHES AND HAVE GONE WITH A SCATTERED WORDING. LOW-MED CHC POPS THROUGH MON NIGHT. EVEN WITH SLOWER AVN TIMING TUE LOOKS NOW TO BE DRY. EXTENDED DISCUSSION...WEDNESDAY THROUGH SATURDAY THE LATEST RUN OF THE ECMWF INDICATES AN INCREASE IN AMPLIFICATION BECOMING MORE IN LINE WITH THE LAST FEW RUNS OF THE MRF. GOING FORECAST LOOKS GOOD AND WILL LEAVE UNCHANGED. HOWEVER MRF INDICATES COLD FRONTAL PASSAGE FRIDAY MORNING...HOWEVER TO KEEP CONTINUITY AND WAITING FOR LATER MODEL RUNS...WILL KEEP FRIDAY DRY AND INTRODUCE CHANCE THUNDER SATURDAY ALONG WITH SLIGHTLY COOLER TEMPERATURES. .IWX...NONE. PBM/GLL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:10 PM EDT | Tornado Warning | IWX | Branch | 50 min |
| Jul 27, 9:22 PM EDT | Tornado Warning | IWX | Hillsdale | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.